Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have breast cancer, GGT level increases during chemotherapy. Is this an indication that chemotherapy is not working?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1206 Questions
My mother was diagnosed with stage IV breast cancer which has metastasised to her ribs, pancreas and liver (in April 2011). She was prescribed chemo (taxol) which was found to be extremely effective in reducing some of the tumors or stopping them from growing or spreading. She then went on Aromasin oral tablets. After a few months of being on Aromasin, it was found that while all other cancers in her ribs and pancreas had stayed the same, the cancer in her liver had increased in sized slightly. She was therefore prescribed and is currently on a combination of chemotherapy drugs (taxol and gemcitabine). Since starting this combination of chemo, her ggt levels had continued to increase. Her current GGT level is mid 400s. She feels no symptoms and is generally very well most of the time (except for the first few days after chemo due to its side effects). Her chemo schedule is 2 straight weeks, then a one week break. We noticed that her GGT levels seem to decrease when she's had a break from chemo.. Could the increase in her GGT levels be a side effect of chemo? or could it be an indication that her chemo is not working and that the tumors in the liver are growing?
Posted Thu, 26 Apr 2012 in Cancer
Answered by Dr. Indranil Ghosh 1 hour later

Thanks for writing.

Taxol (paclitaxel) is an extremely effective drug for breast cancer and is one of the mainstays of treatment in metastatic disease. Aromasin is effective in a subset of breast cancer (hormone receptor positive disease), probably your mom is having that subset. It is unfortunate that aromasin did not work in her as much as it was expected.

Taxol has an effect on liver and it can raise liver enzymes. Apparently she received the initial taxol course from April 2011 and probably finished by August or Sept 2011. Restarting it after such a short interval is usually not practiced. Gap between two courses should be preferably 1 year and at least 6 months.

Now, probably her elevated Gamma Glutamyl Transpeptidase (GGT) is due to chemotherapy (taxol). If it was due to increasing liver metastases then I would expect to persist or increase. However, the rise is not very alarming and if the other parameters are fine then we may continue with the current regime, especially if she is responding to it.

The only way to assess response is to repeat the scans frequently (after 2 cycles).

Hope this answers your query. Should you have any additional concerns, feel free to post your response here, I will be glad to assist you further. Do accept this response if you do not have any other queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor